Lightning, Acadia
- When
- May 24, 10:30 AM CST
- Where
- Acadia County, Branch
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.350, -92.270
Lightning struck an outdoor kitchen in Branch and set the kitchen on fire.
Scattered thunderstorms across southwest Louisiana caused flooding in the Lake Charles area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Scattered thunderstorms across southwest Louisiana caused flooding in the Lake Charles area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 24, 8:46 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 946 AM CDT SUN MAY 24 2009 .UPDATE...RADAR TRENDS QUIET FOR CEN LA AND S CEN LA. VERY ACTIVE CONVECTION OVER THE COASTAL WATERS WEST OF CAMERON ASSOCIATED WITH A FEEDER INTO THE STILL-BORN TROPICAL SYSTEM WHICH NEARLY DEVELOPED AND IS CURRENTLY A STACKED HYBRID LOW SOUTH OF MEMPHIS. LOOKS LIKE ADDITIONAL CONVECTION FROM CEN TX TO JUST WEST OF HOUSTON ASSOCIATED WITH A SHORT WAVE IS TICKETED FOR THE LOWER SE TX AND SW LA AREA LATER THIS AFTERNOON. WENT AHEAD AND GOOSED THE POPS UP TO 60 PERCENT FOR THOSE AREAS AS WELL AS THE COASTAL WATERS. TEMPS PRETTY MUCH ON TRACK WITH ONLY A DEGREE TWEAK LOWER DUE TO THE LATE CLOUDS. SWEENEY && .PREV DISCUSSION... /ISSUED 358 AM CDT SUN MAY 24 2009/ DISCUSSION...LATEST SFC ANALYSIS SHOWS OUR AREA OF LOW PRESSURE CENTERED OVER W-CNTL MISSISSIPPI NEAR GREENWOOD. WATER VAPOR IMAGERY SHOWS THIS LOW REMAINS VERTICALLY STACKED WITH WHOLE SYSTEM PUSHING NWWD TOWARD SERN ARKANSAS. REGIONAL 88DS CONTINUE TO INDICATE THE BULK OF THE ASSOCIATED PRECIP REMAINS CLOSE TO THE CENTER. OF INTEREST THOUGH IS A FEEDER BAND TYPE OF FEATURE WRAPPING INTO THE STORM FROM ALONG THE LOUISIANA COASTLINE ALL THE WAY INTO SERN MISSISSIPPI AND AROUND THROUGH ALABAMA INTO THE PRIMARY RAIN SHIELD NORTH OF THE CENTER. STORMS HAVE BEEN RATHER FRISKY ALONG THIS BAND IN MOISTURE-RICH AREA OF GOOD CONVERGENCE. BUT ELSEWHERE AROUND THE FORECAST AREA PRECIP IS BASICALLY NIL ATTM. PRIMARY FEATURE OF THIS FORECAST PACKAGE CONTINUES TO BE THE LOW AND ITS EFFECTS (OR RELATIVE LACK THEREOF) ON THE FORECAST AREA. ALL SHORT-RANGE MODELS IN AGREEMENT ON TAKING THE LOW WNWWD INTO ARKANSAS TODAY BEFORE GENERALLY MEANDERING AROUND AND EVENTUALLY WASHING OUT THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND. PRECIP SHIELD HAS BEEN GRADUALLY WORKING ITS WAY AROUND THE CENTER SINCE ITS ARRIVAL ONSHORE YESTERDAY. BUT AT THIS POINT THE SYSTEM LOOKS TOO FAR NORTH FOR THIS ACTIVITY TO MAKE IT INTO OUR AREA. HOWEVER OBSERVED 00Z AND MODEL FORECAST SOUNDINGS INDICATE THAT OUR MOISTURE-RICH AIRMASS WILL LINGER. DESPITE ABUNDANT CLOUD COVER FORECAST CONVECTIVE TEMPS IN THE LOWER 80S WILL AID IN CONVECTIVE DEVELOPMENT LATER THIS MORNING THROUGH THE AFTERNOON HOURS. DEVELOPMENT WILL BE AIDED BY ANY MESOSCALE BOUNDARIES WHICH DEVELOPMENT FROM THE CONVECTION. THEREFORE STUCK WITH INHERITED GOOD CHANCE POPS FOR TODAY FOR THE ENTIRE AREA. BROUGHT THE POPS FOR THIS EVENING BACK TO LOW END CHANCE WITH LOSS OF HEATING AND LACK OF GOOD FOCUS MECHANISMS. MEMORIAL DAY LOOKS SIMILAR TO TODAY BUT WITH THE STORM SYSTEM WEAKENING AND A LITTLE FARTHER FROM THE AREA HAVE NUDGED POPS DOWNWARD SLIGHTLY. FOR THE REMAINDER OF THE PERIOD WE LINGER IN A MOIST UNSTABLE AIRMASS DEPENDENT ON DIURNAL HEATING AND MESO BOUNDARIES FOR CONVECTIVE DEVELOPMENT AND THUS HAVE HELD ONTO LOW END CHANCE POPS FOR EACH DAY AND SLIGHT CHANCE POPS EACH NIGHT. LONGER RANGE MODELS HINTING AT ANOTHER MAY FRONTAL BOUNDARY PUSHING THROUGH LATE IN THE PERIOD. GUESS WELL SEE... MARINE...NO FLAGS ANTICIPATED ATTM WITH MAINLY A LIGHT ONSHORE FLOW DEVELOPING AND LINGERING. 25 && .PRELIMINARY POINT TEMPS/POPS... KLCH 82 68 86 69 86 / 60 30 40 20 30 KBPT 81 68 86 70 87 / 60 30 40 20 30 KAEX 82 68 84 68 88 / 50 30 40 20 30 KLFT 81 69 84 69 87 / 50 30 40 20 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 449 AM CDT SUN MAY 24 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-251000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 449 AM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT AS A MOIST AND UNSTABLE AIRMASS LINGERS IN THE WAKE OF A LOW PRESSURE SYSTEM CROSSING THE LOWER MISSISSIPPI VALLEY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN CHANCES WILL REMAIN SLIGHTLY ELEVATED THROUGH MONDAY AS THE LOW MOVES FURTHER AWAY FROM THE REGION WHILE WEAKENING. BY TUESDAY...RAIN CHANCES MORE TYPICAL OF LATE MAY ARE EXPECTED WITH MAINLY AFTERNOON AND EVENING DEVELOPMENT EACH DAY. HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 25
The Lake Charles radar (KLCH), 94 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
2 flood, 1 lightning, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Lightning struck an outdoor kitchen in Branch and set the kitchen on fire.
Calcasieu Parish 911 Center reported three funnel clouds near the Calcasieu Refinery on West Tank Farm Road at the intersection with Big Lake Road.
Calcasieu Parish 911 Center reported minor street flooding in Lake Charles on Enterprise Blvd., Creole Street, and Alamo Street.
KPLC-TV reported that Lake Street just south of the I-210 underpass was impassable due to flooding.
Lake Charles Regional Airport ASOS measured 2.34 inches of rain in one hour twenty minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174179, 174180, 174181, 174182, 174183.